Thursday, June 16, 2022
HomeFactsWhich Is Better For A Migraine Acetaminophen Or Ibuprofen

Which Is Better For A Migraine Acetaminophen Or Ibuprofen

Limit The Use Of All Pain Medicines

Acetaminophen vs. Ibuprofen: Which One Should My Child Take?
  • Do not use prescription pain medicine for headaches for more than nine days in a month.
  • Do not use non-prescription pain medicine for more than 14 days in a month.

This report is for you to use when talking with your healthcare provider. It is not a substitute for medical advice and treatment. Use of this report is at your own risk.

02/2013

Ibuprofen Is More Effective At Treating Headaches Than Acetaminophen

Since acetaminophen and ibuprofen essentially serve the same function, they’re both effective at treating tension headaches, but ibuprofen saw a slight preference from participants in a previous study. Per Very Well Health, “In an older study published in the ‘Journal of Clinical Pharmacology’, over 450 individuals with tension headache were randomized to receive either 400 mg ibuprofen, 1,000 mg of Tylenol, or placebo. Results showed both were more effective than placebo in alleviating headache with ibuprofen most effective.”

Researchers have conducted other studies but were unable to provide a definitive distinction between acetaminophen and ibuprofen in terms of effectiveness, as they both provide the same general benefits when taken in the proper dosage. If you feel as though neither option has helped you manage your headache pain, contact your healthcare provider to determine if a different treatment plan may be more successful.

If you’re looking into other options, like Aspirin, be mindful of this drug’s side effects regardless of which brand you take as this may cause more pain than it’s resolving.

Which Is Safer For The Gut

To sum it up, has a slightly lower risk of causing ulcers and gastrointestinal bleeding compared to naproxen. With any NSAID, take the lowest effective dose and avoid using it long term. And if you have to use an NSAID for more than a few days, add protection for the stomach with a proton-pump inhibitor drug like , , or .

Read Also: Iud Cause Migraines

Is Acetaminophen Good For Anything

If the research community seems to have sided with ibuprofen for pain, is acetaminophen good for anything?Yes. There are some groups of people with health complications who shouldn’t take ibuprofen. For example, patients with kidney, gastric, cardiovascular, or bleeding problems may need to avoid NSAIDS like ibuprofen, so doctors might suggest Tylenol in these cases. There’s also some evidence that NSAIDS may increase the risk of psychosis and cognitive impairment in the elderly, so doctors may avoid prescribing these drugs for older patients. And Tylenol is generally considered safer than Advil or aspirin for pregnant women.Fever is another area where acetaminophen can help, said Moore. According to one systematic review, acetaminophen seems to be safe for treating very young kids with fever, and you can give children as young as 3 months old acetaminophen, whereas you need to wait until kids are at least 6 months old to safely treat them with ibuprofen. This may help to explain the popularity of drugs like Tylenol for kids.

But a final caveat here: If your child is older than 6 months, it’s not all that clear that acetaminophen outperforms ibuprofen for reducing fevers, and the same is true for adults. So keep that in mind the next time you confront your medicine cabinet.

Send your questions to Julia via the submission form or on Twitter. Read more about Dear Julia here.

Conditions Treated By Acetaminophen Vs Ibuprofen

artdesigncraftshop: Is Ibuprofen Or Tylenol Better For Cramps

Acetaminophen and ibuprofen are both effective pain relievers that are FDA-approved to treat mild to moderate pain and fever. Examples of mild to moderate pain include headaches, back pain, toothaches, muscle aches, sprains, and menstrual cramps.

Acetaminophen is only indicated for the temporary treatment of pain and fever. However, it also has off-label uses for arthritis, migraines, and dysmenorrhea . Acetaminophen may not be as effective as other drugs for these off-label uses.

Ibuprofen can be used to treat general acute pain and fever. It is also labeled to treat pain and inflammation from arthritis, migraines, and dysmenorrhea.

Research has also shown that acetaminophen and ibuprofen can be used to treat patent ductus arteriosus in preterm infants. The ductus arteriosus is a major blood vessel in the infant heart that normally closes after birth. However, in some babies, this blood vessel remains open and can cause heart complications. NSAIDs like ibuprofen or naproxen have been used to treat patent ductus arteriosus.

Condition
Off-label

Also Check: How Long Do Hypertension Headaches Last

Whats The Difference Between Prescription And Over

Many folks think of naproxen as a prescription drug, and in fact, at a strength of 500 mg per tablet, naproxen is commonly prescribed by doctors for acute and chronic pain. But what many dont know is that naproxen is available over the counter as brand-name Aleve, just at a lower dose.

is a 220 mg tablet you may use every 8 to 12 hours . This differs from prescription-strength naproxen, which is typically dosed at 500 mg two times daily with a maximum total daily dose of 1500 mg . Again, because of potential side effects, you should take the lowest dose of any NSAID that works for you. And if you dont need naproxen at prescription strength, you might want to give over-the-counter naproxen a try.

Dr O.

Understanding Different Types Of Headaches

Tension Headaches

  • A steady ache, rather than a throbbing type headache. Usually felt in the temples, with tightness and pressure sensations around the head, and tight head and neck muscles.
  • May be in response to a stressful or hectic day, poor posture, arthritis, eyestrain, teeth or jaw misalignment, noise or abnormal lighting.
  • May be chronic or episodic .
  • Usually begins between the ages of 20 and 40 and occurs more often in women than in men.

Migraine Headaches

  • The pain of migraine is typically throbbing and occurs on one side of the head in about 60% of cases.
  • Nausea, with or without vomiting, as well as sensitivity to light and sound often accompany migraines.
  • About 6% of men and up to 18% of women experience a migraine headache at some time.
  • About one in five migraine sufferers experience an “aura” before the headache. An aura consists of disturbances in vision that may involve brightly coloured or blinking lights.

Cluster Headaches

  • Headaches occur in groups . Pain arrives with little warning and is often more severe and intense than other headaches . Usually lasts for 30 to 45 minutes, but may last for several hours.

Recommended Reading: Va Benefits For Migraines

Acetaminophen Vs Ibuprofen: Which Is Better For Headaches

When you suffer from frequent headaches, you understand the debilitating effect it has on your overall health and productivity levels. It’s difficult to complete even small tasks when your head is throbbing, which is why it’s so important to find treatment methods that work for you. Various over-the-counter medications provide relief for common headaches, with two of the most popular options being acetaminophen and ibuprofen.

Acetaminophen is typically referred to by its brand name, Tylenol. This medication and ibuprofen are frequently used to treat tension headaches, though if you suffer from migraines or experience migraines with aura, you’ll likely need to contact a doctor to discuss other treatment plans. For those who simply experience the occasional headache, both Tylenol and ibuprofen are effective in treating the pain, but ibuprofen is generally regarded as the more effective option, according to Very Well Health. Like acetaminophen, ibuprofen is commonly known by its brand name, Advil.

Though both medications are good for treating headaches, acetaminophen and ibuprofen maintain key differences that can either help reduce your symptoms or have a negligible impact.

Is Aspirin An Nsaid

Tylenol (Acetaminophen) VS Advil (Ibuprofen)

Yes. Aspirin is an NSAID. It works differently than the other NSAIDS.

All the NSAIDs relieve pain and reduce inflammation. They do this by blocking the COX enzyme. This stops the production of chemicals called prostaglandins. The difference between aspirin and non-aspirin NSAIDs is how they block COX. Aspirin binds permanently to COX. The non-aspirin NSAIDs binds temporarily to COX. This difference is the reason aspirin provides lasting protection against platelet clumping. The anti-platelet effects of non-aspirin NSAIDs are much shorter.

Also Check: Headache Med With Caffeine

Stop That Splitting Headache

30 million Americans suffer from migraines each year

Half of those can’t do household chores or attend social functions because of pain

Migraines are a neurological disorder with triggers ranging from stress to certain foods

About once a month, usually around my period, I start feeling sort of off. My neck gets tight and achy, and I cant think as clearly as usual, like my mental gears are gummed up.

That slow-brain feeling, Ive learned over the years, is not a good sign. It means Im about to get a migraine. Its my cue to be careful to steer clear of red wine and sugar, two sure triggers when Im in that sensitive state, and to get enough rest since lack of sleep can tip me over the edge, too.

Even so, if anything in my routine is out of whack if I dont eat often enough, or if I become overly stressed I can count on one or two days of misery. Head-pounding, nauseated, verge-of-tears misery.

Sound bad? Compared to many of the 30 million migraine sufferers in the U.S., my experience is fairly mild. Several years ago, the massive American Migraine Prevalence and Prevention Study found that half of those who struggle with migraines cant do household chores and a third forgo family or social activities.

Theyre more common than we used to think, Charles says. Nearly 48% of all women will have a migraine at some point in their lives.

Pre-headache: Prevent it

Some Drugs Should Rarely Be Used

Migraine attacks can last for hoursor even days. They can cause intense pain, nausea, and vomiting. They can make you sensitive to light or noise, and they can affect your life and work.

To treat migraines, you may get a prescription for an opioid or a barbiturate called butalbital. These are pain medicines. But you should think twice about using these drugs. Heres why:

Don’t Miss: Pregnancy Migraine Cures

Management Of Migraine Headaches

Migraine “Triggers”

Most people who get migraine headaches have certain “triggers” which put the headache process in motion. Triggers may include stress, fatigue, glaring or flickering lights, changes in the weather, and certain foods. Keeping track of triggers and avoiding them is usually easier said than done, but is one of the best ways to prevent migraines.

Medications for Migraines

Medications for the treatment of migraines are aimed at either preventing the headache or treating symptoms after they occur.

Treatment for Migraines

  • ASA, ibuprofen, other nonsteroidal anti-inflammatory medications or acetaminophen in combination with caffeine may relieve the pain of mild to moderate migraines.
  • Triptans – For more severe migraines, your doctor may prescribe medication that acts directly on the chemicals in the brain to relieve dilation of the blood vessels that leads to the headache pain. These medications are taken at the first sign of the headache with explicit directions on when another dose may be taken .
  • Ergotamines – Ergotamine and dihydroergotamine also stop the dilation of blood vessels that cause migraines. These medications must not be used more than two days a week at prescribed doses.

Prevention of Migraines

When taken on a regular basis, the following medications may reduce the incidence of migraine headaches:

  • Beta-blockers
  • Calcium channel blockers
  • Anti-seizure drugs
  • Tricyclic antidepressants
  • Serotonin Inhibitors
  • Others

Treating Migraine Headaches: Some Drugs Should Rarely Be Used

Woman

Migraine attacks can last for hoursor even days. They can cause intense pain, nausea and vomiting. They can make you sensitive to light or noise and they can affect your life and work.

To treat migraines, you may be given a prescription for an opioid or a barbiturate called butalbital. These are pain medicines. But you should think twice about using these drugs for migraine. Heres why:

These drugs can make headaches worse.

Using too much pain medicine can lead to a condition called medication overuse headache . Two kinds of pain medicine are more likely to cause MOH:

  • Drugs containing opioidssuch as codeine , morphine , Hycodan or oxycodone .
  • Drugs containing butalbital .

They are not as effective as other migraine drugs.

There are other drugs that can reduce the number of migraines you have and how severe they arebetter than opioids and butalbital. Even in the emergency roomwhere people with severe migraines often ask for opioidsbetter drugs are available, including triptans.

They have risks.

Opioids and butalbital can cause serious withdrawal symptoms if you stop taking them suddenly. People who use high doses for a long time may need to be in the hospital in order to stop using them.

Opioids, even at low doses, can make you feel sleepy or dizzy. Other side effects include constipation and nausea. Using them for a long time can lower your sex drive and cause depression and sleep problems.

Which drugs are good for migraines?

Limit the use of all pain medicines.

You May Like: Cream Of Tartar For Headache

Does Adding Caffeine Help Pain Relievers Work

Maybe. Caffeine is an ingredient in many over-the-counter headache drugs. Caffeine seems to have its own pain relieving effects.4 It also seems to increase the pain-relieving effects of other drugs by about 40%.5

On the other hand, caffeine also contributes to headache.4 If consumed regularly, the brain starts to tolerate caffeine. Withdrawal leads to symptoms such as headache, nausea, drowsiness, and more.

Which Is Safer For The Heart

Its a small risk, but all NSAIDS can potentially cause a heart attack or stroke when used at high doses for long periods of time. For patients with heart disease who will be taking NSAIDs for longer than a month, naproxen at doses up to 500 mg twice daily is recommended over other NSAIDS. Why? In several large studies, taking high-dose naproxen did not result in more cardiovascular problems. In fact, naproxen has the least risk among common NSAIDs.

You May Like: Cream Of Tartar For Migraine

When Tylenol Or Advil Fails

If you don’t get headache relief from a dose of Tylenol or an NSAID, you might want to consider a two-tablet dose of Excedrin Extra Strength. This medication contains a combination of drugs, including:

For some people, a combination of pain relievers and caffeine may work better for treating tension-type headaches than a single pain reliever. That said, combined products may cause more side effects, such as stomach upset or dizziness, although these are generally mild and short-lived.

However, remember that Excedrin contains both aspirin and acetaminophen. So, be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

Health Officials Have Recommended The Use Of Tylenol And Other Fever

Ibuprofen or Acetaminophen? – Dr. David Maine – Mercy

As the highly transmissible omicron variant fuels a surge of COVID-19 cases across the country, treatment advice has ramped up on social media.

Some users are warning against the use of Tylenol, with claims that it does more harm than good.

Tylenol ruins your ability to kill the virus, , adding that an infected person with a fever is better off letting it run its course.

The post was flagged as part of Facebooks efforts to combat false news and misinformation on its News Feed.

Tylenol is an over-the-counter brand of pain reliever and fever reducer containing acetaminophen. The same ingredient is found in various other brands of pain relievers and over-the-counter medicines.

We couldnt find any evidence that the medication ruins the bodys ability to neutralize the virus. While a high temperature can help the body fight off a virus, doctors say, running a high fever could also be dangerous. The other claims in the post about Tylenols effects are also exaggerated.

Read Also: Migraine Progression

What Is The Dosage For Acetaminophen Vs Ibuprofen

Acetaminophen dosage

  • The dose for adults is 325 to 650 mg every 4 hours or 500 mg every 8 hours when using immediate release formulations.
  • The dose for extended release caplet is 1300 mg every 8 hours.
  • The maximum daily dose is 4 grams.
  • The oral dose for a child is based on the child’s age and weight. If less than 12 years old the dosing is 10-15 mg/kg every 6-8 hours not to exceed 2.6 g/day . If older than 12 years of age the dose is 40-60 mg/kg/day every 6 hours not to exceed 3.75 g/day .

Ibuprofen dosage

  • For minor aches, mild to moderate pain, menstrual cramps, and fever, the usual adult dose is 200 or 400 mg every 4 to 6 hours.
  • Arthritis is treated with 300 to 800 mg 3 or 4 times daily.
  • When under the care of a physician, the maximum dose of ibuprofen is 3.2 g daily. Otherwise, the maximum dose is 1.2 g daily.
  • Individuals should not use ibuprofen for more than 10 days for the treatment of pain or more than 3 days for the treatment of a fever unless directed by a physician.
  • Children 6 months to 12 years of age usually are given 5-10 mg/kg of ibuprofen every 6-8 hours for the treatment of fever and pain. The maximum dose is 40 mg/kg daily.
  • Juvenile arthritis is treated with 20 to 40 mg/kg/day in 3-4 divided doses.
  • Ibuprofen should be taken with meals to prevent stomach upset.

Be Aware Of The Side Effects Of Acetaminophen And Ibuprofen

Acetaminophen may cause liver disease when taken in high doses, meaning you’re going to do some serious damage to your liver if you take this medication more than prescribed. If you suffer from cardiovascular disease, ibuprofen may worsen your blood pressure furthermore, it’s been linked to peptic ulcer disease and bleeding, and kidney failure in some individuals .

Noticeable side effects indicating an adverse reaction to acetaminophen include cloudy or bloody urine, fever with or without chills, pain in your lower back, skin rash, hives, mouth sores, or unusual bleeding, per the Mayo Clinic. If you notice any of these conditions immediately after taking acetaminophen, call your doctor right away.

Ultimately, choosing between acetaminophen and ibuprofen is a personal choice, but either way, it’s important to only take the recommended dosage for your headache to ensure that you’re treating the discomfort without causing additional internal problems.

Also Check: Service-connected Migraines

RELATED ARTICLES

Popular Articles